Illinois, 2010

Tornadoes and Damaging Winds in Illinois, October 26, 2010

October 26, 2010 · NWS PAH · 14 events in 9 counties and zones

An outbreak of severe thunderstorms was triggered by an unseasonably strong low pressure system over the Upper Mississippi Valley. The trailing cold front swept east across southern Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$103,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An outbreak of severe thunderstorms was triggered by an unseasonably strong low pressure system over the Upper Mississippi Valley. The trailing cold front swept east across southern Illinois. Strong south winds ahead of this front brought adequate moisture and instability for a line of low-topped convection. Minimal lightning activity was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Oct 26, 2:17 AM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Oct 26, 2:17 AM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
317 AM CDT TUE OCT 26 2010

.DISCUSSION...
MAIN CONCERN FOR THIS FORECAST IS THE POTENTIALLY SIGNIFICANT
SEVERE WEATHER EPISODE TO UNFOLD SHORTLY. SPC NOW HAS THE
EVANSVILLE TRI STATE IN A HIGH RISK...WITH MUCH OF THE AREA EAST
OF THE MISSISSIPPI IN A MODERATE RISK...AND SOUTHEAST MISSOURI IN A
SLIGHT RISK. WITH THE EXTREME LOW AND HIGH LAYER SHEAR AND MODEST
SURFACE BASED INSTABILITY EXPECTED OVER THE QUAD
STATE...WIDESPREAD DAMAGING WINDS SEEM LIKELY...ESPECIALLY IN THE
13Z TO 16Z TIMEFRAME OVER THE EVANSVILLE TRI STATE. IF DISCRETE
CELLS CAN DEVELOP AHEAD OF OR WITHIN THE LINE...TORNADIC
SUPERCELLS WILL BE A REALITY.

MADE ONLY MINOR TWEAKS TO THE INHERITED POP/WEATHER/QPF GRIDS MAINLY
FOR TIMING WHICH SEEMS TO BE FASTER THAN EARLIER EXPECTED...MORE
IN LINE WITH GFS OR SREF. IT STILL APPEARS THAT THE CONVECTION
WILL BE EAST OF THE AREA BY 18Z. DID MAKE SOME CHANGES TO SHOW NON
DIURNAL TEMPERATURE TRENDS AS THE LINE/FRONT TRAVERSE THE AREA.
MAY SEE QUITE A FEW MORNING HIGHS OVER THE EASTERN HALF OF THE AREA.

AS FOR THE WIND ADVISORY...IT WILL BE LEFT ALONE. ALREADY HAVE
SEEN GUSTS 34-39KTS AT KCGI AND KMDH...AND FEEL THAT 40KT GUSTS
ARE A SAFE BET FOR MUCH OF THE AREA. IT SHOULD BE WORST AHEAD OF THE
FRONT...WHICH SHOULD BE OUT OF THE AREA AROUND 18Z. HOWEVER...SOME
NEAR SEVERE GUSTS MAY PERSIST FOR AN HOUR OR TWO BEHIND THE
CONVECTIVE LINE ACROSS THE EVANSVILLE TRI STATE AREA. WILL HAVE TO
WATCH THIS AREA FOR A HIGH WIND WARNING LATER. THE 20Z EXPIRATION
OF THE ADVISORY MIGHT BE AN HOUR OR TWO TOO LATE...BUT WILL GIVE
THE WINDS A WIDE BERTH.

FOR TONIGHT AND BEYOND THE FORECAST CONTINUES TO BE DRY. NEXT HOPE
FOR RAIN WILL BE EARLY NEXT WEEK...AT THE EARLIEST. SHOULD SEE
MILD AND DRY CONDITIONS ON WEDNESDAY ALONG WITH WINDS 10 TO 20 MPH
WITH HIGHER GUSTS. THIS SPELLS MORE FIRE CONCERNS DEPENDING ON HOW
WET THE FUELS GET TODAY. DRY COLD FRONT WILL MOVE THROUGH THE
REGION LATE WEDNESDAY. IT WILL BRING A TEMPORARY END TO THE MILD
WEATHER. HIGHS THURSDAY WILL STRUGGLE TO REACH 60 IN SOME
LOCATIONS...WHILE FRIDAY MORNING MAY SEE A FREEZE IN MANY
LOCATIONS. A MODEST WARM UP IS EXPECTED THROUGH THE WEEKEND WHEN
WE WILL LIKELY BE BACK ABOVE NORMAL.

&&

.AVIATION...
BY THE TIME OF THE ISSUANCE OF THE 12Z TUESDAY TAF
PACKAGE...CONVECTIVE ACTIVITY SHOULD BE ONGOING AT KCGI AND
KPAH...WITH SHOWERS AND THUNDERSTORMS MOVING INTO KEVV AND KOWB
BETWEEN 13Z-15Z. MVFR CEILINGS BETWEEN 1.5-2.5KFT AGL SHOULD
DOMINATE WITH THE EXPECTED SQUALL LINE AND POSSIBLY DISCRETE
THUNDERSTORMS AHEAD OF THE LINE NEAR THE KPAH/KEVV/KOWB TAF SITES.
CEILINGS SHOULD BECOME RAPIDLY VFR FROM WEST TO EAST BETWEEN 14Z
/KCGI/ TO 20Z /KOWB/. THE MAIN CONCERN WILL BE THE WINDS...AS BOTH
PRE-FRONTAL AND POST-FRONTAL WINDS MAY BE SUSTAINED BETWEEN 15-25
KNOTS WITH GUSTS RANGING FROM 20-40 KNOTS WITH THE CONVECTIVE
ACTIVITY. A LAST MINUTE ADJUSTMENT WILL NEED TO BE MADE...ESPECIALLY
FOR THE KEVV/KOWB TO ADD A SHORT PERIOD GROUP /1-2 HOURS LONG/ FOR
POTENTIAL GUSTS NEAR OR EXCEEDING 50 KNOTS IN AND NEAR THE
CONVECTIVE ACTIVITY. THE WINDS SHOULD DIMINISH MARKEDLY BELOW 10
KNOTS BY 23-00Z WEDNESDAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WIND ADVISORY UNTIL 3 PM CDT THIS AFTERNOON FOR BALLARD-CALDWELL-
     CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-FULTON-
     GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-
     MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.

MO...WIND ADVISORY UNTIL 3 PM CDT THIS AFTERNOON FOR BOLLINGER-BUTLER-
     CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-
     RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...WIND ADVISORY UNTIL 3 PM CDT THIS AFTERNOON FOR ALEXANDER-
     EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-
     JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-
     WAYNE IL-WHITE-WILLIAMSON.

IN...WIND ADVISORY UNTIL 3 PM CDT THIS AFTERNOON FOR GIBSON-PIKE-
     POSEY-SPENCER-VANDERBURGH-WARRICK.

&&

PUBLIC.....DRS
AVIATION...KES
Hazardous weather outlook, Oct 26, 3:26 AM CST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
426 AM CDT TUE OCT 26 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-271000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
426 AM CDT TUE OCT 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A TORNADO WATCH HAS BEEN ISSUED FOR THE ENTIRE QUAD STATE AREA
THROUGH NOON. WIDESPREAD DAMAGING WINDS ARE EXPECTED...AS A LINE
OF THUNDERSTORMS MOVES QUICKLY EASTWARD THROUGH THE AREA THIS
MORNING. A FEW BRIEF TORNADOES WILL ALSO BE POSSIBLE ALONG THE
LINE. THE LINE WILL EXTEND FROM NEAR MT VERNON ILLINOIS TO NEW
MADRID MISSOURI BY 7 AM...AND WILL TRAVERSE THE REMAINDER OF
THE AREA THROUGH NOON. THE STRONGEST AND MOST WIDESPREAD DAMAGING WINDS
ARE EXPECTED TO IMPACT THE EVANSVILLE TRI STATE AREA BETWEEN 8 AM
AND 11 AM.

AHEAD OF THE LINE OF STORMS...VERY STRONG SOUTH WINDS SUSTAINED
AT 25 TO 40 MPH AND GUSTING TO 55 MPH CAN BE EXPECTED THIS MORNING. A
WIND ADVISORY HAS BEEN ISSUED THROUGH 3 PM THIS AFTERNOON...BUT A
HIGH WIND WARNING MAY BE NEEDED FOR A PORTION OF THE AREA. THESE
WINDS SHOULD SUBSIDE AN HOUR OR TWO AFTER THE FRONT AND
THUNDERSTORMS PASS THROUGH A GIVEN AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FROST OR LIGHT FREEZE WILL BE POSSIBLE LATE THURSDAY NIGHT AND
FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE PREPARED FOR ACTIVATION THIS MORNING.

DRS

In the hours before

Local storm report, Oct 26, 4:38 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
538 AM CDT TUE OCT 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     NON-TSTM WND GST ROCKPORT                37.88N 87.05W
10/26/2010  M52 MPH          SPENCER            IN   TRAINED SPOTTER

            SUSTAINED WINDS 30 TO 35MPH.

&&

SMITTY

The radar

The Paducah radar (KPAH), 90 km away, was scanning. The volume nearest the first event began at 10:37 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 2 tornado, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
October 26, 4:40 AM CST
Where
Jackson County, Grand Tower
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
37.630, -89.500

Trees were blown down.

Thunderstorm Wind, Jackson

When
October 26, 4:40 AM CST to 4:55 AM CST
Where
Jackson County, Murphysboro to Carbondale
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.770, -89.330

Several trees were blown down in Murphysboro. Trees were blown down in Carbondale. A few power poles were damaged in Carbondale.

Thunderstorm Wind, Union

When
October 26, 5:00 AM CST to 5:05 AM CST
Where
Union County, Alto Pass to 3.6 mi N of Cobden
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
37.570, -89.330

Several trees were blown down on the northwest side of the county, including locations near Highway 127 and Old U.S. 51. These locations are just south of the Jackson County line.

Thunderstorm Wind, Franklin

When
October 26, 5:00 AM CST to 5:10 AM CST
Where
Franklin County, Royalton to West Frankfort
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
37.870, -89.120

Power lines and trees were down in Royalton and West Frankfort. Some utility poles were snapped. In West Frankfort, limbs and medium-size branches were down, and lawn furniture was tossed around. A fallen light pole blocked traffic on a West Frankfort main thoroughfare.

Thunderstorm Wind, Williamson

When
October 26, 5:08 AM CST to 5:20 AM CST
Where
Williamson County, 4.22 mi SW of Carterville to 1.48 mi ESE of Cambria
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
37.707, -89.135

A few trees were blown down, including two on County Road 26 just southwest of Crab Orchard Lake. Another tree was down just north of Carterville. Power lines were down near Cambria. At a car dealership, a fence was blown down.

Lightning, Franklin

When
October 26, 5:15 AM CST
Where
Franklin County, Christopher
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.970, -89.050

A house was struck by lightning.

Thunderstorm Wind, Alexander

When
October 26, 5:25 AM CST
Where
Alexander County, Olive Branch
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.170, -89.350

Several trees were down across the county, especially in the Olive Branch area.

Thunderstorm Wind, Saline

When
October 26, 6:10 AM CST
Where
Saline County, 1.02 mi WNW of Harrisburg
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
37.735, -88.567

Downed trees blocked Highway 13 on the west side of town.

Thunderstorm Wind, White

When
October 26, 6:13 AM CST
Where
White County, Carmi
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
38.080, -88.170

A few trees and utility poles were down in the city. There were some power outages.

Thunderstorm Wind, Massac

When
October 26, 6:18 AM CST
Where
Massac County, 1 mi N of Metropolis
Measured
60 kt (69 mph) measured gust
Reported by
Public
Coordinates
37.164, -88.730

A wind gust to 69 mph was measured on the north side of the city.

Thunderstorm Wind, Wabash

When
October 26, 6:20 AM CST to 6:28 AM CST
Where
Wabash County, Mt Carmel
Measured
52 kt (60 mph) measured gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
38.420, -87.770

Trees were down in the city limits of Mount Carmel. A radio station measured a wind gust to 60 mph. The radio station reported a tree about one foot in diameter was blown down near the studio. A tree limb landed on a house, causing major damage to the roof.

Tornado, Wabash

When
October 26, 6:23 AM CST to 6:26 AM CST
Where
Wabash County, 2.11 mi NE of Maud to 2.26 mi WNW of Mt Carmel
Rating
EF0
Path length
1.44 mi
Path width
50 yd
Property damage
$4,000
Reported by
NWS Storm Survey
Coordinates
38.425, -87.827

This tornado touched down just north of Highway 15 along County Road 850E. The tornado caused mainly tree damage. There were several large tree limbs down. Some minor siding damage occurred on a house. Siding was taken off the east side of a barn. The damage path was intermittent. Peak winds were estimated at 75 mph.

Thunderstorm Wind, Wabash

When
October 26, 6:29 AM CST to 6:30 AM CST
Where
Wabash County, 2.28 mi SE of Allendale to 2.43 mi ESE of Allendale
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
38.511, -87.686

A microburst about 30 yards in width and less than a half mile in length broke several large tree limbs. This damage was about 100 yards south of the EF-1 tornado.

Tornado, Wabash

When
October 26, 6:29 AM CST to 6:31 AM CST
Where
Wabash County, 1.77 mi SSE of Allendale to 2.47 mi ESE of Allendale
Rating
EF1
Path length
1.5 mi
Path width
75 yd
Property damage
$8,000
Reported by
NWS Storm Survey
Coordinates
38.507, -87.705

Several large trees and tree limbs were down along the intermittent damage path. A tree was down on a house. Shingles were blown off a couple of houses. The tornado was in a very rural area. Peak winds were estimated at 90 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyThe tornado archive for Illinois, 2010Warnings in Illinois, October 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 260281, 260283, 260282, 260285, 260284, 260286, 260287, 260288, 260289, 260299, 260290, 260841, 260291, 260842.